Kansas, 2014

Tornado and Flash Flooding in Kansas, June 29 to 30, 2014

June 29 to 30, 2014 · NWS GLD · 12 events in 3 counties and zones

Severe thunderstorms erupted around midnight south of Interstate 70 and moved southeast overnight. Baseball size hail broke windows in Sherman County, while extremely heavy rainfall resulted in flash flooding across Logan and Gove counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms erupted around midnight south of Interstate 70 and moved southeast overnight. Baseball size hail broke windows in Sherman County, while extremely heavy rainfall resulted in flash flooding across Logan and Gove counties. The Smoky Hill River and Hackberry Creek overflowed their banks resulting in minor flooding. A tornado developed around 6 am CDT south of Gove and produced significant damage to a farmstead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 10:24 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 28, 10:24 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1124 PM MDT SAT JUN 28 2014

.UPDATE...
ISSUED AT 1033 PM MDT SAT JUN 28 2014

SIMILAR THINKING AS PREVIOUS DISCUSSION.

MAIN CHANGE IS MODELS SLOWING THE PROGRESS OF THE 700MB SHORT WAVE
TROUGH FOR TONIGHT AND SHIFTED THE MAIN AREA OF INSTABILITY AND
THE TROUGH SOUTH...MOVING OVER THE SOUTHERN HALF OF THE AREA. NOW
LOOKS LIKE ELEVATED CONVECTION WILL BEGIN SOUTH OF I-70 NEAR KS/CO
LINE WHICH IS AT THE NOSE OF THE LOW LEVEL JET. STORMS WILL MOVE
EAST THROUGH THE NIGHT...EXITING THE AREA MID TO LATE MORNING
SUNDAY. CONTINUED TO KEEP PRECIP. CHANCES LOW DUE TO THE PRESENCE
OF THE LARGE SCALE SUBSIDENCE. HOWEVER LATEST MODEL DATA INDICATES
STORMS DEVELOPING JUST WEST OF THE SUBSIDENCE WHICH SHOULD GIVE
THE UPDRAFTS A BETTER CHANCE AT OVERCOMING THE DOWNWARD MOTION.

LATEST MODEL DATA ALSO SUGGESTS A SECOND AREA OF ELEVATED
CONVECTION DEVELOPING NEAR THE KS/NE LINE AS A WEAKER 700MB SHORT
WAVE TROUGH DEVELOPS NORTH OF THE STRONGER ONE. AM THINKING THE
SEPARATE AREAS OF CONVECTION WILL EVENTUALLY MERGE INTO ONE
LINE...IF THE UPDRAFTS CAN OVERCOME THE SUBSIDENCE AS THEY MOVE
EASTWARD.

UPDATE ISSUED AT 547 PM MDT SAT JUN 28 2014

UPDATED THE FORECAST FOR TONIGHT/SUNDAY...WITH THE MOST CHANGE
DONE TO THE OVERNIGHT HOURS. AS THE LOW LEVEL JET STRENGTHENS
TONIGHT...ELEVATED CAPE VALUES INCREASE WITH THE MOISTURE
ADVECTION. PARCELS ORIGINATING AROUND 800MB WILL BE THE MOST
UNSTABLE...WITH CAPE VALUES AS HIGH AS 3000J/KG AND LITTLE TO NO
CINH AHEAD OF A DEEPENING 700MB SHORT WAVE TROUGH OVER THE CENTRAL
PART OF THE AREA. TOWARD SUNRISE THE SHORT WAVE TROUGH AND
INSTABILITY WILL MOVE OVER THE FAR EASTERN PART OF THE
AREA...PRIMARILY OVER NORTON AND GRAHAM COUNTIES...WITH THE LIFT
AND INSTABILITY REACHING A PEAK. BY MID MORNING THE STORMS SHOULD
BE EAST OF THE AREA.

THE ONE DRAWBACK WILL BE THE PRESENCE OF THE RIGHT EXIT OF THE
500-300MB JET STREAK OVER THE AREA TONIGHT AND SUNDAY. THE
STRONGEST SUBSIDENCE WILL BE JUST AHEAD OF THE SHORT WAVE TROUGH
WHERE STORMS WILL BE MOST LIKELY TO FORM. WITH THIS IN MIND HAVE
KEPT PRECIP. CHANCES FAIRLY LOW GIVEN THE VERY HIGH CAPE VALUES
AND LITTLE TO NO CINH.

WITH SUCH HIGH CAPE TO WORK WITH AND 40-50KTS OF 0-6KM BULK
SHEAR...SEVERE THUNDERSTORMS ARE VERY LIKELY IF THE UPDRAFTS ARE
ABLE TO OVERCOME THE SYNOPTIC SCALE SUBSIDENCE. AM THINKING THE
MAIN THREAT WILL BE LARGE HAIL DUE TO A BROAD CAPE PROFILE AND
WINDS AROUND 50KTS IN THE HAIL GROWTH ZONE WHICH WILL HELP CREATE
VERY STRONG UPDRAFTS. THE GREATEST RISK FOR LARGE HAIL WILL BE
OVER THE EASTERN HALF OF THE AREA...PARTICULARLY AREAS ALONG/EAST
OF HIGHWAY 83.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 104 PM MDT SAT JUN 28 2014

LOW LEVEL JET WILL STRENGTHEN AROUND 06Z TONIGHT RESULTING IN
MODERATE MOISTURE ADVECTION ON THE 315K SURFACE. PARCELS
ORIGINATING AROUND 750MB WILL HAVE 1500 J/KG OF ELEVATED CAPE AND
LITTLE TO NO CIN. THIS SHOULD RESULT IN WIDELY SCATTERED ELEVATED
THUNDERSTORMS OVERNIGHT...WITH THE POTENTIAL FOR LARGE HAIL.
STORMS WILL CONTINUE INTO SUNDAY MORNING IN THE NORTHEAST PORTION
OF THE FORECAST AREA AHEAD OF THE 750MB TROUGH AXIS...FINALLY
EXITING THE AREA TO THE EAST SUNDAY AFTERNOON. OTHERWISE SEE ONLY
AN ISOLATED THUNDERSTORM DEVELOPING ON THE PALMER DIVIDE SUNDAY
AFTERNOON WITH SURFACE HEATING WITH SLIM CHANCES OF REACHING FAR
NORTHEAST COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL ON
SUNDAY WITH HIGH TEMPERATURES IN THE MIDDLE 90S TO NEAR 100.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 213 PM MDT SAT JUN 28 2014

WESTERLY FLOW ALOFT MON-TUE WILL TRANSITION TO NORTHWEST BY
WEDNESDAY AS AN UPPER RIDGE BEGINS TO BUILD IN FROM THE WEST.
THIS WILL RESULT IN A CHANGE FROM THE RECENT MILD AND UNSETTLED
PATTERN TO A WARMER AND DRIER REGIME TOWARD THE END OF NEXT WEEK.
AT THE SURFACE A WEAK COLD FRONT WILL DROP SOUTH MONDAY AND
CONTINUE INTO OKLAHOMA WHICH WILL PUSH THE SURFACE FOCUS FOR
CONVECTION SOUTH OF THE AREA THROUGH THURSDAY.

THE NAM SOLUTION BRINGS PRECIP INTO THE AREA MONDAY NIGHT INTO
TUESDAY...BUT LEANED TOWARD THE DRIER GFS/ECMWF GIVEN THE SURFACE
FOCUS WAS PUSHING SOUTH OF KANSAS DURING THAT TIME FRAME. THE NEXT
SHOT AT PRECIPITATION WILL BE IN THE THU NIGHT-FRIDAY TIME FRAME
AS A LEE TROUGH IN COLORADO SETS UP A STRONG SOUTHERLY SURFACE
FLOW AND BEGINS TO RETURN MOISTURE NORTHWARD AGAIN. HOWEVER...WITH
BUILDING HEIGHTS ALOFT AT THAT TIME...PRECIPITATION WILL BE MORE
OF THE SCATTERED THUNDERSTORM HIT OR MISS VARIETY.

TEMPERATURES BY THE END OF NEXT WEEK WILL BE CLIMBING INTO THE 90S
AS THE UPPER RIDGE SETTLES OVER THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1119 PM MDT SAT JUN 28 2014

VFR CONDITIONS FORECAST FOR THE 6Z TAFS. AS MENTIONED ABOVE IN THE
UPDATE...MODELS HAVE SHIFTED THE BETTER CHANCES FOR STORMS TO THE
SOUTHERN HALF OF THE AREA OVERNIGHT. AM THINKING THE CONVECTION
SHOULD REMAIN SOUTH OF BOTH SITES...HOWEVER HAVE GREATER
CONFIDENCE OF STORMS NEAR KGLD THAN KMCK.

DURING THE AFTERNOON SOME ISOLATED STORMS MAY DEVELOP ALONG THE
DRY LINE NEAR KMCK. AT THIS TIME COVERAGE IS SO SPARSE DO NOT HAVE
THE CONFIDENCE TO PLACE VCTS IN THE TAF FOR KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...DLF
AVIATION...JTL
Hazardous weather outlook, Jun 28, 9:32 PM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT SAT JUN 28 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 PM MDT SAT JUN 28 2014 /1132 PM CDT SAT JUN 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SOUTH OF I-70
NEAR THE COLORADO BORDER AFTER MIDNIGHT...MOVING EAST ACROSS THE
AREA THROUGH MID MORNING SUNDAY. LARGE HAIL WILL BE POSSIBLE WITH
THE STRONGEST STORMS...ESPECIALLY FOR LOCATIONS SOUTH OF I-70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO MID MORNING
SUNDAY. THE PRIMARY THREAT WILL BE LARGE HAIL...MAINLY EAST OF
HIGHWAY 83.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS ARE
GREATLY APPRECIATED BY PHONE OR THROUGH SOCIAL MEDIA.

JTL

In the hours before

Special weather statement, Jun 28, 11:16 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MDT SUN JUN 29 2014

KSZ028-290630-
LOGAN-
116 AM CDT SUN JUN 29 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF RUSSELL
SPRINGS...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3900 10118 3899 10082 3878 10082 3877 10119
TIME...MOT...LOC 0616Z 273DEG 25KT 3889 10106

LUNDQUIST

The radar

The Goodland radar (KGLD), 24 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
June 29, 12:37 AM MST
Where
Sherman County, 8.98 mi S of Ruleton
Measured
3 in hail
Property damage
$750
Reported by
Public
Coordinates
39.200, -101.880

Report receive via social media. Hail broke windows in the residence.

Hail, Sherman

When
June 29, 12:59 AM MST to 1:03 AM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Several large hail reports were received in Goodland ranging from quarter to half dollar size.

Flash Flood, Logan

When
June 29, 4:30 AM CST to 7:30 AM CST
Where
Logan County, 1.77 mi N of Monument to 2.05 mi SSE of Monument
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.125, -101.016

Extremely heavy rainfall, estimated by Doppler radar at 5-7 inches, resulted in highway and low land flooding with 18-24 inches of water flowing over roads west of Oakley.

Flash Flood, Logan

When
June 29, 4:30 AM CST to 7:30 AM CST
Where
Logan County, 0.57 mi SW of Winona to 5.18 mi NW of Page City
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.063, -101.257

Flooding occurring on many roads just north of Winona. Doppler radar estimated 5 to 7 inches of rain had fallen within 1-2 hours. County officials are in the process of closing some county roads. The Union Pacific Railroad tracks between Winona and Page City were washed out as a result of the torrential rainfall.

Tornado, Gove

When
June 29, 5:05 AM CST to 5:07 AM CST
Where
Gove County, 9.96 mi SSW of Gove
Rating
EF1
Path length
1 mi
Path width
50 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.820, -100.560

Time estimated from Doppler radar. Two outbuildings heavily damaged and one nearly destroyed. Three hail bales moved. Residence itself sustained minor to no damage.

Thunderstorm Wind, Gove

When
June 29, 5:10 AM CST
Where
Gove County, 5.52 mi SW of Gove
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.900, -100.560

Sunflower Electric double wooden utility poles are either leaning or damaged in this area. Time of damage estimated from Doppler radar.

Thunderstorm Wind, Gove

When
June 29, 5:30 AM CST
Where
Gove County, 11.86 mi SSE of Gove
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.790, -100.400

Time estimated from Doppler radar. Law enforcement reported six-inch diameter tree limbs down. Relayed through emergency manager.

Flood, Logan

When
June 29, 7:30 AM CST to 1:30 PM CST
Where
Logan County, 1.33 mi NNE of Page City to 1.25 mi N of Page City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.097, -101.138

Overnight heavy rainfall continued to cause problems on area roads into the early afternoon hours. Radar estimated 5-7 inches of rain fell just before sunrise north of Winona. County crews barricaded many roads until the water subsided.

Flood, Logan

When
June 29, 7:30 AM CST to 1:30 PM CST
Where
Logan County, 2.65 mi SW of Oakley to 1.95 mi SE of Monument
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.104, -100.886

Overnight heavy rainfall continued to cause problems on area roads into the early afternoon hours. Radar estimated 5 inches of rain fell just before sunrise west of Oakley. County crews barricaded many roads until the water subsided.

Flood, Gove

When
June 29, 8:10 AM CST to June 30, 4:00 AM CST
Where
Gove County, 15.38 mi SSW of Gove to 16.35 mi SSE of Gove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.754, -100.615

The Smoky Hill river is out of its banks in far southern Gove County. Numerous county roads are closed in the central and southern portions of the county with law enforcement putting up barricades. Five and a half inches of rain measured in one rain gauge six miles west of Gove City but the gauge had overflowed.

Flood, Gove

When
June 29, 8:20 AM CST to June 30, 4:00 AM CST
Where
Gove County, 3.89 mi WNW of Gove to 2.84 mi W of Gove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.964, -100.550

Hackberry Creek is out of its banks around 3 miles west of Gove.

Flood, Logan

When
June 29, 4:00 PM CST to June 30, 4:00 AM CST
Where
Logan County, 7.77 mi SSW of Oakley Muni Arpt to 7.83 mi SSW of Oakley Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.010, -100.850

Water running across Highway 83 due to Hackberry Creek running out of its banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531355, 531358, 531376, 531390, 531385, 531378, 531392, 531411, 531414, 531397, 531399, 531400.